Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 20, NWS Sioux Falls, SD

April 20, 2001Woodbury County, Iowa; Dakota County, Nebraska; Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 20, 2001, 7:59 PM CDT for Woodbury County, Iowa; Dakota County, Nebraska; Union County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 20, 2001, 7:59 PM CDT (00:59 UTC)
Expired
Apr 20, 2001, 8:30 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Woodbury County, IA, Dakota County, NE, Union County, SD

The radar

The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 8:10 PM CDTHail 0.75Willis, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 210100
SVRFSD
IAC193-NEC043-SDC127-210130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
759 PM CDT FRI APR 20 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAKOTA COUNTY IN NORTHEAST NEBRASKA
  EXTREME NORTHWEST WOODBURY COUNTY IN NORTHWEST IOWA
  SOUTHERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 830 PM CDT

* AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER JACKSON...OR ABOUT 9 MILES SOUTHEAST OF
  PONCA...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH SIOUX CITY...JEFFERSON AROUND 815 PM CDT
  SIOUX CITY AROUND 820 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4248 9673 4235 9660 4253 9633 4265 9654

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:50 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Apr 20, 3:50 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT FRI APR 20 2001

DECENT BUBBLE HIGH NOSED INTO CWA THROUGH MIDDAY...BUT STARTING TO
GIVE UP TO WAA PRESSURE FALLS IN THE WESTERN PLAINS.  SFC FRONT HAS
COME TO A HALT ERLR ACROSS FAR SOUTHERN IOWA INTO SOUTHEAST NEBRASKA
AND NORTHERN KANSAS...INTERSECTING WITH A DRY LINE ACROSS CENTRAL
KANSAS...BUT OBS IN WRN IA AND ERN NEBRASKA HINT A NWRD MOVEMENT
TO BNDRY AS FBY PROFILER SHOWING START OF INCREASE TO LLJ.  18Z
SOUNDINGS WITH A FORMIBLE MIXED LYR OF WARM AIR ROUGHLY 850-500HPA.

ONLY ETA YDA PICKED UP ON THE IMPRESSIVE SWRD SURGE OF FRONT DUE
TO NRN STREAM WAVE...AND NOT ENOUGH AT THAT. SEE NO REASON WHY
APPARENTLY STRONGER WAVE TONIGHT PASSING TO N WILL NOT HAVE AT LEAST
AS MUCH EFFECT...SO...FOR TDA... WL SIDE WITH A SLIGHTLY SLOWED AND
TEMPERED ETA FCST...WHICH WILL RESULT IN SOME CONSIDERABLE DAY TO DAY
CHANGES IN THE FORECAST WITH RESPECT TO TMPS...AND PRECIP TYPE W.

TONIGHT...WATCHING THE STRONG WAVE WHICH IS OBVIOUSLY UNDERDONE
MOVING FROM WY ACRS SD. CONVECTION HAS BEEN ONGOING ALL DAY OVR
MTS...AND THIS IS SIGN OF FORMIDIBLE DYNAMICS WITHOUT ANY MDL DATA.
LOOK FOR LTL IN WAY OF LT AFTN INITIATION ALG WMFNT DUE TO STG
INHIBIITION /SW FLOW ALFT USUALLY NOT GOOD AROUND THESE PARTS/ BUT
RATHER WKNG WITH STG DYNAMIC LIFT HEADING OUT FM PLAINS OF CO DURG
EVNG. TWO AREAS APPEAR MOST FAVORABLE FOR PCPN...NWRN AND SERN
CWA...WITH ONLY SLIGHT LOWER THREAT THRU HEART.  FOR NOW...WL LIMIT
SVR THREAT MENTION TO SERN ZNS...SIMILAR TO AREA OF SPC DAY 1
UPDTS.  MAY SEE WIND THREAT CLOSER TO FRONTAL POSITION WITH HAIL
THREAT LTL TO N.  SOME LCL NUMBERS WORKED UP BY MESOANALYST SUPPORT
SMALL RISK OF ELEVATED SUPERCELLS.  WITH SFC LOW EXPECTED TO SLICE
ACRS CWA...WND FCST IS DIFFICULT AND USED MAIN PV ADVECTION TO TRACK
LKLY POSN.  WILL HIT THE CLRG IN SUBSIDENT QUADRANT OF LOW MOST IN
S...AND SHIFT WINDS TO W OR SW.

ON SATURDAY...SFC LOW PULLS AWAY...AND FRONT IS AIDED SWRD ONCE AGAIN
FROM UPR DYNAMIC INTERACTIONS.  CLOUDS SHOULD DVLP SWRD...MAINLY ASSD
WITH WINDS SHIFTING FM W TO N.  AREAS OF RAIN IN DEFORMATION BAND
SHOULD PERSIST...AND SAG GRADUALLY SWRD TO NEAR OR ALG I90 DURG AFTN
WITH COVERAGE WANING WITH TIME AS TROUGH SHEARS OUT. TMPS LIKLY NRLY
STEADY N...WITH NICE WARMING AHEAD OF CD PUSH IN SERN CWA BEFORE THE
FALL.

MOST IMPRESSIVE WAVE ALG THE NRN CA COAST NOW...AND THIS WL BE THE
SECOND PLAYER IN OUR WEATHER GAME LATER IN THE WEEKEND. DEVELOPING
FRONTOGENESIS AND WAA WL BRING PRECIP THREAT CLOSE TO SWRN FRINGE OF
CWA LT IN NIGHT...WITH REMAINDER PROTECTED BY RIDGE. MAY BREAK SOME
CLOUDS...SO WL HEDGE TMPS DOWN A BIT...BUT NOT AS EXTREME AS
GUIDANCE.

SUNDAY BECOMES INTERESTING AS THE MAIN ENERGY BOTTOMS OUT AND STARTS
OUT INTO THE CNTRL PLAINS. PRECIP SHUD BECOME WDSPD AS STG AND DEEP
FRONTOGENESIS MOVES INTO THE FOREFRONT...IN A COUPLED JET FOCUSSED
IN NWRD CWA...WITH EVER MORE MARKED SFC BNDRY FM SERN NEBRASKA ACRS
IA.  ONLY HINT OF INSTABILITY BRUSH SERN CWA...AND THUNDER LIMITED
TO THOSE AREAS.  TYPE ISSUE TO WEST.  SOURCE OF CD AIR IS IN PLACE
ON RAOBS THRU CNTRL CANADA...SO ASSUME IT WILL BE ON WAY SWRD AS
PROGGED...BUT ETA JUST TOO AGRESSIVE FOR MY TASTE. ETA 850-700HPA
THICKNESS WOULD SUGGEST RAIN/SNOW LINE TO KMML-KFSD-KYKN BY 00Z
MON...BUT WL HOLD CHGOVER BACK TO W IN JAMES VLY ATTM. 700HPA TMPS
LTL TOO WARM FOR SNOW TOWARD KFSD.

TRANSITIONS CONTINUE IN EXTENDED.  AVN CONTINUES TO BE SLOWEST AT
SHORT RANGE WITH PROGRESSION OF CLOSED LOW THRU PLAINS...BUT NOT
AS FAST AS CANADIAN...NOR AS SLOW AS MRF.  WL END PCPN THREAT AFTER
MON IN LIFTING/SHEARING TROUGH AS BEST JET LEAVES BEHIND. WL MENTION
RAIN/SNOW IN WRN AREAS AND ONLY RAIN E. TRAILING TROUGH MAY BRING A
FEW SHOWERS TO ALL BUT FAR SWRN CWA LT TUE/ERLY |WED...WHICH MAY
REINFORCE COOLER AIR ESPLY E FOR A DAY...BUT LOOK FOR GUD RIDGE AND
A S TO SW FLOW TO ALLOW WARMING THROUGH THE END OF THE WEEK.

.FSD...NONE
CHAPMAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:51 PM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux24 min
Apr 20, 9:09 PM CDTTornado WarningFSDO'Brien, Sioux36 min
Apr 20, 9:17 PM CDTSevere Thunderstorm WarningFSDDickinson28 min
Apr 20, 9:28 PM CDTTornado WarningFSDLyon, O'Brien, Osceola, Sioux47 min
Apr 20, 9:30 PM CDTTornado WarningFSDPlymouth30 min
Apr 20, 9:57 PM CDTSevere Thunderstorm WarningFSDBuena Vista18 min
Apr 20, 9:59 PM CDTSevere Thunderstorm WarningFSDSioux31 min
Apr 20, 10:14 PM CDTTornado WarningFSDDickinson, Osceola31 min
Apr 20, 10:26 PM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth34 min
Apr 20, 10:27 PM CDTSevere Thunderstorm WarningFSDO'Brien33 min
Apr 20, 10:32 PM CDTSevere Thunderstorm WarningFSDWoodbury28 min
Apr 20, 10:48 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson27 min
Apr 20, 10:57 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien48 min
Apr 20, 10:58 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury32 min
Apr 20, 10:58 PM CDTSevere Thunderstorm WarningFSDSioux32 min
Apr 20, 11:07 PM CDTFlash Flood WarningFSDPlymouth, Woodbury113 min
Apr 20, 11:14 PM CDTSevere Thunderstorm WarningFSDClay16 min
Apr 20, 11:45 PM CDTFlash Flood WarningFSDClay, Dickinson2 hr
Apr 20, 7:19 PM CDTSevere Thunderstorm WarningFSDDakota, Dixon26 min
Apr 20, 7:32 PM CDTTornado WarningFSDDakota, Dixon28 min
Apr 20, 8:28 PM CDTSevere Thunderstorm WarningFSDDixon32 min
Apr 20, 9:04 PM CDTTornado WarningFSDDixon26 min
Apr 21, 1:38 AM CDTSevere Thunderstorm WarningFSDClay37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Severe Thunderstorm Warnings in Nebraska, 2001Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.